Florida, 2019Tornado and Damaging Winds in Florida, January 24, 2019
January 24, 2019 · NWS MLB · 3 events in 3 counties and zones
A solid squall line raced across the interior of central Florida during the morning and produced very intense straight line winds in Mascotte-Groveland, damaging several structures. As the line continued east, storms along the line became more scattered and an isolated, short-track tornado affected Sanford.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A solid squall line raced across the interior of central Florida during the morning and produced very intense straight line winds in Mascotte-Groveland, damaging several structures. As the line continued east, storms along the line became more scattered and an isolated, short-track tornado affected Sanford. As the line reached the coast, strong winds produced damage to the roof of a home and to a tennis club in Indian Harbour Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 24, 4:20 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 24, 4:20 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
420 AM EST Thu Jan 24 2019
.DISCUSSION...
...MARGINAL RISK OF STRONG TO SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL FLORIDA THIS MORNING...
...HAZARDOUS SEA CONDITIONS THROUGH THIS AFTERNOON...
Today-tonight...A cold front extending from the NE U.S. towards
central FL panhandle early this morning will continue to push to the
southeast today. At the same time, an area of high pressure will be
pushed east and away from the peninsula, keeping a tight pressure
gradient over east central FL today. Active weather (showers and
thunderstorms) will reach the northern counties of our forecast area
(ie Lake and Volusia) at around 5 am, although a few showers and
storms could develop ahead of the main line. At the mid and upper
levels, a strong jet will lift north at the morning progresses,
remaining to our north. However, south winds of +50 kts were
observed in the last 3 hours at around 2500-5000 ft in the 915 MHz
profiler winds at the Cape. These storms will be capable of
producing gusty winds of 30 to 40 mph or higher and heavy rain.
By early afternoon, the front will be over the Cape and with showers
and perhaps a few thunderstorms reaching the Treasure Coast. As the
line clears east central FL, weather conditions will improve from
north to south, with temperatures ranging from near 70 for
Orange/Northern Brevard north, while the rest of the forecast area
will be able to rise to the mid to upper 70s. A moderate risk of rip
currents is expected today for the east central FL beaches.
By evening/night, lingering clouds and perhaps a few showers are
possible for the Treasure Coast while the rest of east central FL,
will be clearing with northwest winds decreasing. Cold advection
will then be possible, dropping temps to the low to mid 40s north of
I-4, with mid to upper 40s for the Space and Treasure Coast.
Friday-Sunday...After clearing the SE CWA, the cold front will stall
near the Florida Straits late Friday as its orientation becomes
parallel to the mid level flow. Additional shortwave troughs in both
the northern and southern streams will drop SE into the longer wave
trough over the central-eastern CONUS through this weekend. The two
systems will remain unphased, as the northern trough the lower MS
Valley/Gulf Coast/Deep south, while the southern stream feature
moves across Old Mexico and the southern GOMEX. The lack of phasing
will result in multiple frontal waves sliding eastward along the
stalled boundary and remaining south of ECFL rather than a stronger,
more coherent storm system directly impacting the area. This in turn
will make for a cool, damp stretch of weather. Overrunning high/mid
clouds will become increasingly widespread this weekend, steadily
lowering, and producing increasing coverage of stratiform rainfall,
especially for the southern CWA. Overall QPF doesn't look terribly
high for this event, and the rainfall is needed given the ongoing
lack of significant rainfall for most areas. Max temps will stay
well below normal (U50s far north, 60s to the south), with mins in
the 40s and L50s in a cool, damp and occasionally breezy N-NE flow.
Monday-Thursday...The southern stream trough will cross Florida
early Monday, and move well offshore Monday night, bringing and end
to the high rain chances by sunset Monday. Long wave troughing will
remain anchored over the central and eastern CONUS, however, with
multiple weak impulses coming in behind this feature through much of
next week. Consequently, the weak post frontal "bubble" high Monday
night-Tuesday will only provide brief drying/decrease in clouds.
Clouds will start to spread back into the area starting late Tuesday
afternoon ahead of the next fast moving cold front, which will move
into central Florida late Tuesday night-Wednesday. This front will
be moisture starved as return S-SW flow ahead of is forecast to be
pretty much non-existent. Early indications are this front may get
hung up over south or even central Florida through late week as a
breezy/showery onshore flow develops. Cooler than normal temps will
continue with only Tuesday looking line and chance for much in the
way of limited sun and temps to reach the L70s. While there will be
more clouds than sun much of next week, rain chances from Tuesday
onward look to be fairly low.
&&
.AVIATION...Low cigs and gusty winds will continue this
morning ahead of a cold front. SHRA/TSRA will move into the area,
starting with KLEE and continue to the southeast this morning. Gusts
of 30-40 kts, low visibilities and even brief IFR cigs will
accompany this activity. Conditions should improve after 24/15z from
the NW and clear KVRB-KSUA by mid afternoon.
&&
.MARINE...
Today-tonight...Fresh to strong south to southwest breezes this
morning will turn from the west in the afternoon over the east
central FL waters. Due to the offshore flow, seas near the coast
will remain low but by 18 nm east of the coast, seas will be 7 feet
or higher and near 9 ft along the gulf stream. Winds beyond the 20
nm will be near gale with frequent gale force winds gusts. And a
Gale Warning is in effect for the offshore waters through the
afternoon. As the front moves away, pressure gradient will relax and
winds are expected to drop quickly in the afternoon and early
evening. However, seas will take a bit longer to drop below advisory
criteria until late evening. Boaters should remain in port today as
hazardous seas could get even worse near thunderstorms moving to the
northeast from the coast.
Friday-Monday...Boating conditions will remain less than optimal
through early next week. Post frontal northerly surge will result in
winds/seas briefly flirting with 20KT/7FT over the Gulf Stream early
Friday, with gradual slackening thereafter. A steady, moderate NE to
north breeze will prevail this weekend with seas mainly in the 4-5FT
range. Seas will rebuild Monday as N-NE flow freshens north of the
next frontal wave to our south.
&&
.FIRE WEATHER...RH values will drop to 30-35 percent over much of
the area in post-frontal northerly flow of 10-12KT Friday. Fire wx
sensitivity should be mitigated somewhat by today's rainfall. Beyond
that, no critical wind/RH concerns are expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 43 57 41 / 90 0 0 0
MCO 72 45 60 42 / 90 0 0 0
MLB 76 46 60 43 / 90 10 10 10
VRB 77 48 61 43 / 80 10 10 10
LEE 70 41 59 40 / 90 0 0 0
SFB 72 44 59 41 / 90 0 0 0
ORL 72 44 59 43 / 90 0 0 0
FPR 78 49 62 47 / 80 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EST this afternoon for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Sebastian
Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard County Line
to Sebastian Inlet 0-20 nm.
Small Craft Advisory from 10 AM this morning to 7 PM EST this
evening for Flagler Beach to Volusia-Brevard County Line 20-
60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm.
Gale Warning until 10 AM EST this morning for Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
&&
SHORT TERM/AVIATION...Negron
LONG TERM/IMPACT WX...CristaldiHazardous weather outlook, Jan 24, 5:10 AM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
510 AM EST Thu Jan 24 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
510 AM EST Thu Jan 24 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A line of showers and thunderstorms will reach east central
Florida early this morning. These storms will be capable of
producing gusty winds of 30 to 40 mph or higher, dangerous cloud
to ground lightning strikes and heavy rain as they move generally
to the northeast at 45 to 55 mph.
Persons in east central Florida should stay informed of the
weather expected this morning. Be prepared to move indoors to a
place of safety well in advance of storms. Stay tuned to NOAA
weather radio, commercial television or radio stations, or your
cable or satellite television provider for later statements
concerning this potential.
.RIP CURRENT IMPACT...
A moderate rip current threat is expected today along area
beaches. The threat for rip currents will be highest this
afternoon due to tidal effects. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help. Check
with beach patrol for local conditions and never swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorms will approach the coastal waters from the southeast
this morning, causing increase in winds and seas near the storms.
.WIND AND SEA IMPACT...
South to southwest winds 20 to 25 knots with frequent higher
gusts of 35 to 40 knots will generate seas of 6 to 8 feet near
shore and up to 10 feet offshore. A Small Craft Advisory is in
effect for the nearshore waters and a Gale Warning for the
offshore waters through the morning. An advisory will replace the
warning through the afternoon/early evening as winds come down
but seas will take a few extra hours to subside.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Poor to hazardous marine conditions will return on Monday after
the passage of a low pressure near the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Negron
In the hours before
Special weather statement, Jan 24, 5:17 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
517 AM EST THU JAN 24 2019
FLZ041-044>046-053-141-144-241115-
Northern Lake County FL-Coastal Volusia FL-Osceola FL-Orange FL-
Seminole FL-Inland Volusia FL-Southern Lake County FL-
517 AM EST THU JAN 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...ORANGE...
VOLUSIA AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 615 AM EST...
At 514 AM EST, Doppler radar was tracking fast moving showers and
few strong thunderstorms along a line extending from near Lynne in
Marion County to Lady Lake to St. Leo in Pasco County. Movement was
east-northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Orlando, Deltona, Daytona Beach, Kissimmee and Port Orange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2943 8107 2909 8089 2812 8145 2814 8146
2814 8152 2826 8156 2826 8166 2835 8166
2835 8196 2896 8195 2896 8166 2928 8164
2932 8168 2940 8142 2926 8142 2927 8115
2941 8116
TIME...MOT...LOC 1014Z 258DEG 56KT 2917 8189 2892 8193 2835 8225
CristaldiThunderstorm Wind, Lake
- When
- January 24, 5:40 AM EST to 5:42 AM EST
- Where
- Lake County, 5.08 mi WNW of Mascotte to 4.41 mi NW of Mascotte
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.614, -81.954
A NWS storm survey confirmed a very intense straight-line wind event occurred in Mascotte-Groveland, as a portion of a strong squall line (bow echo) accelerated east to northeast across southern Lake County. Peak winds were estimated between 75 and 95 mph, along a 1.5 mile swath, with a damage width of 350 yards. The area of damaging winds began in extreme east-central Sumter County and continued northeast into Lake County, crossing Tuscanooga Road near Honeycut Road. Preliminary damage estimates in Lake County indicate five homes and a church were damaged, with one of the homes being destroyed. Numerous trees were snapped and some were also uprooted.
Tornado, Seminole
- When
- January 24, 6:20 AM EST to 6:21 AM EST
- Where
- Seminole County, 0.53 mi SSW of Lake Monroe to 0.35 mi SE of Lake Monroe
- Rating
- EF0
- Path length
- 0.49 mi
- Path width
- 175 yd
- Property damage
- $1.4 million
- Reported by
- NWS Storm Survey
- Coordinates
- 28.823, -81.322
A NWS damage survey confirmed an EF-0 tornado occurred in Sanford. The tornado developed from a thunderstorm within a broken squall line which advanced rapidly across the central Florida peninsula during the morning. Peak winds were estimated between 75 and 85 mph, along a path of nearly one half mile, with a width of 175 yards. The tornado moved generally northeast beginning near the intersection of Church Street and Monroe Road in Sanford, crossing a lumber yard, SunRail tracks and dissipating within the Central Florida Zoo. Numerous structures in the lumber yard were damaged or destroyed, two (empty) railway cars were overturned, and several trees were uprooted or snapped along the tornado path.
Thunderstorm Wind, Brevard
- When
- January 24, 8:30 AM EST
- Where
- Brevard County, 0.66 mi SSW of Satellite Beach
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 28.162, -80.605
Strong wind gusts, estimated at 50-55 mph affected Lansing Island and the nearby Kiwi Tennis Club in Indian Harbour Beach as a broken squall line rapidly advanced across the barrier island. Several tiles were removed from a house on Lansing Island and the wind toppled and bent metal fence poles at the tennis club.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Cold in Michigan, January 24 to 26, 20192 deaths · 2 injured · $10,000 · 15 events
- Flooding in New York, January 24 to 25, 2019$710,000 · 20 events
- Debris Flow and Flooding in Vermont, January 24 to 25, 2019$155,000 · 10 events
- Strong Wind in New York, January 24, 2019$110,000 · 7 events
- Damaging Winds in Florida, January 24, 2019$110,000 · 60 kt wind · 6 events
- High Wind in New York, January 24, 2019$100,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Massachusetts, January 24, 2019$47,000 · 70 kt wind · 14 events
- Strong Wind in Connecticut, January 24, 2019$60,000 · 2 events
- Flooding in Virginia, January 24 to 25, 201914 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, January 24, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 24, 201957 kt wind · 6 events
- High Wind and Strong Wind in Rhode Island, January 24, 2019$4,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795471, 795472, 795749.